The importance of recognizing disseminated intravascular coagulation as the cause of severe bleeding diathesis in a patient with giant hemangioma is illustrated. A sixteen year old boy with multiple giant cavernous hemangiomas had massive local bleeding after each of the three times surgical excision of the hemangiomas was carried out. Detailed laboratory studies performed on the third occasion provided evidence of disseminated intravascular coagulation as shown by the decreased platelet counts and plasma levels of fibrinogen and factors V and VIII, the prolongation of prothrombin time, partial thromboplastin time, thrombin time, and arvin time, the presence of fibrinogen degradation products, and the increased fibrinolytic activity. Cessation of bleeding accompanied by a return of the laboratory values to within normal limits occurred after correction of the disseminated intravascular coagulation with heparin and acetylsalicylic acid. The use of epsilon aminocaproic acid is contraindicated in this situation.
ASJC Scopus subject areas